Doctor insights on:
Overuse Of Antihistamines
I gave expired antihistamine syrup to my 30 months old son incidentally...Is it dangerous?What s the side effect on him?
Expired drugs: There should be no side effects as expiration is usually based on loss of drug effectiveness. Drug companies err on the side of shortening times to expiration. Actually many drugs are effective long after expiration dates. Expired drugs are commonly used effectively by volunteer organizations when no other drugs are available. Relax! ...Read moreSee 1 more doctor answer
Older ones do: First generation antihistamines (benadryl, clor-pheramine, atarax) cross the blood brain barrier and cause lethargy. Second generation (allegra, claritin, zyrtec, xyzal, (levocetirizine) clarinex) cause the blood brain barrier at a much lesser amount and more targeted to the h1 receptor. ...Read more
Several are good: Loratedine (Alavert,Claritin), Cetirizine( Zyrtec)and Fexofenadine (Allegra)are all effective. Dyphenhydramine (Benadryl) is short acting so if you want the reaction not to come back in the middle of the night then one of the above would be better. Remember that you should not give children under 2 antihistamines without checking with your doctor. Between 2-4 y/o you should also ask. Not for colds ...Read moreSee 2 more doctor answers
Whatever works: There are two important considerations. Efficacy and side effects. Caution must be taken with combination meds (antihistamines along with decongestants). Men with prostate issues and anyone with cardiac/BP issues. Also glaucoma can be affected especially by first generation antihistamines such as Benadryl (diphenhydramine). Best bet, ask your doctor :-) ...Read more
Yes: Antihistamine blocks h1 receptors, while Pepcid (famotidine) blocks h2 receptors, however if u r in doubt of taking any medicine: pls go to any hospital, sit in the er waiting area, adminster the medicine, wait for about an hour, any serious allergic reaction would appear in the 1st hr, god forbids, then u r in the very place u want to be, pls excercise caution with multiple meds as u r on an anticoagulant. ...Read moreSee 1 more doctor answer